Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 38, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2005, 6:08 PM CDT for Richland County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2005, 6:08 PM CDT (23:08 UTC)
- Expired
- May 18, 2005, 6:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 113 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 182308 SVRFGF NDC077-182345- /O.NEW.KFGF.SV.W.0038.050518T2308Z-050518T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 608 PM CDT WED MAY 18 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 645 PM CDT. * AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 5 MILES WEST OF WALCOTT...OR 25 MILES SOUTHWEST OF FARGO...MOVING TO THE NORTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BARRIE AT 615 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4644 9711 4652 9687 4661 9699 4661 9725 $$ NG
2 follow-up statements
000 WWUS53 KFGF 182326 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 626 PM CDT WED MAY 18 2005 NDC077-182345- /O.CON.KFGF.SV.W.0038.000000T0000Z-050518T2345Z/ RICHLAND ND- 626 PM CDT WED MAY 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR NORTHERN RICHLAND COUNTY... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED NEAR BARRIE...OR 24 MILES SOUTHWEST OF FARGO...MOVING TO THE NORTHWEST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BARRIE BY 620 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4644 9711 4652 9687 4661 9699 4661 9725 $$ NG
000 WWUS53 KFGF 182343 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 643 PM CDT WED MAY 18 2005 NDC077-182353- /O.EXP.KFGF.SV.W.0038.000000T0000Z-050518T2345Z/ RICHLAND ND- 643 PM CDT WED MAY 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RICHLAND COUNTY EXPIRED AT 645 PM CDT... AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 4 MILES NORTH OF BARRIE...OR 23 MILES SOUTHWEST OF FARGO...MOVING TO THE NORTHWEST AT 15 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 645 PM CDT. LAT...LON 4644 9711 4652 9687 4661 9699 4661 9725 $$ NG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:40 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 18, 2:40 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 240 PM CDT WED MAY 18 2005 ...MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/SEVERE POTENTIAL THIS EVENING AND ADDITIONAL POPS OVER WEEKEND... .CURRENT OBSERVATIONAL OVERVIEW... 19Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER WEST CENTRAL ND WITH ASSOCIATED QUASI-STATIONARY FRONT TO SOUTHERN MN. LATEST WATER VAPOR IMAGERY SHOWED 500MB LOW VICINITY OF ND/SD BORDER WITH DRY SLOT INTO SOUTHERN SD. LATEST OBS INDICATED GOOD SURFACE HEATING DESTABILIZATION WERE DRYING HAS OCCURRED WITH READINGS INTO THE LOWER 70S. CURRENT RUC ANALYSIS SHOWED BEST INSTABILITY PARAMETERS ACROSS SOUTHEAST ND WITH CAPES AROUND 500 J/KG/LIS TO MINUS 2. .SHORT TERM (TONIGHT-SAT)... NAM MODEL TAKES UPPER LEVEL LOW TO WESTERN WI BY THURSDAY AFTERNOON WHILE NW/SE BOUNDARY LINGERS/BECOMES MORE ILL-DEFINED FROM ND INTO THE CENTRAL GREAT LAKES. INSTABILITY PARAMETERS SETTING UP LATE THIS AFTERNOON AND EVENING OVER CWFA I.E. SOUTHEAST ND INTO WEST CENTRAL MINNESOTA SHOULD BE WEAK HOWEVER INCREASING LOW LEVEL CONVERGENCE AND LOWER FREEZING LEVELS COULD BE SUPPORTIVE FOR A FEW SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL. LATER ON THIS EVENING AND TONIGHT ATMOSPHERE BEGINS TO STABILIZE WITH LOSS OF DAYTIME HEATING WITH MAIN PRECIPITATION THREAT IN THE FORM OF SHOWERS SHIFTING EAST INTO MN COUNTIES. LINGERING WEAK INSTABILITY NOTED ON THURSDAY HOWEVER AM RELUCTANT TO ADD POPS ATTM WITH BUILDING 500MB HEIGHTS AND LACK OF GOOD BOUNDARY FOR SURFACE CONVERGENCE TO FOCUS ON. FRIDAY NIGHT INTO SATURDAY POP CHANCES RETURN TO CWFA AS 500MB RIDGE FLATTENS OVER THE NORTHERN PLAINS IN RESPONSE TO SHORTWAVE ENERGY LIFTING NORTHEAST FROM THE CENTRAL ROCKIES. PROGGED TRACK OF ASSOCIATED LOW PRESSURE SYSTEM SUGGESTS RAIN/EMBEDDED THUNDER POSSIBLE LATE FRIDAY NIGHT IN THE DEVILS LAKE BASIN AND ENTIRE CWFA ON SATURDAY. PRECIPITABLE WATER VALUES LOWER THAN RECENT EVENTS...THUS NAM MAY BE A BIT TOO ROBUST ON PROJECTED QPF. BEST INSTABILITY ON SATURDAY PROGGED ACROSS SOUTHERN MOST COUNTIES THUS HAVE OPTED FOR LIKELY POPS FOR THUNDER IN THOSE LOCATIONS. SEVERE THUNDERSTORM WATCH JUST ISSUED FOR SOUTHEAST ND AND WEST CENTRAL MN UNTIL 00Z. .LONG TERM (SUN-WED)...LONG WAVE PATTERN EXPECTED TO BE ESSENTIALLY UNCHANGED WELL INTO NEXT WEEK WITH A WEAK UPPER RIDGE JUST TO OUR WEST. THIS PATTERN HAS BEEN WET OF LATE SO AM HESITANT TO LEAVE THE EXTENDED PERIOD DRY. BUT FOR NOW...GFS DIFFERS SLIGHTLY IN THAT AN UPPER LEVEL OPEN SHORTWAVE AND ASSOCIATED LOW LEVEL TROUGH PASS BY ON MON NIGHT WITH AIR ONLY UNSTABLE ENOUGH FOR A BRIEF (CHANCE OF) PERIOD FOR THUNDERSTORMS. IT THEN GETS BY US TO USHER IN DRIER AIR BEFORE DIGGING ENOUGH TO BE A LONGER TERM THREAT. SO OPTED FOR A SLIGHT CHANCE OF CONVECTION MON NIGHT BUT NOT MORE TO STAY WITHIN COORDINATION. TEMPERATURES ESSENTIALLY UNCHANGED. && .AVIATION...IFR CONDITIONS MAY RETURN TONIGHT AFTER CONVECTION IS DONE AND WINDS DROP OFF. AMONG TAF SITES THAT WOULD MOST LIKELY BE AT BJI BUT GFK/FAR WILL LIKELY BE SLIGHTLY BETTER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH 286 UNTIL 7PM FOR SOUTHEAST ND MN...SEVERE THUNDERSTORM WATCH 286 UNTIL 7PM FOR WEST CENTRAL MN && BERG/GV
Hazardous weather outlook, May 18, 6:22 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 622 AM CDT WED MAY 18 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181421- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 622 AM CDT WED MAY 18 2005 ...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 2 PM AND 8 PM TODAY OVER EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA. SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL FOR LARGE HAIL. THE RISK AREA IS SOUTH OF A LANGDON TO THIEF RIVER FALLS TO WADENA LINE AND DOES INCLUDE GRAND FORKS...FARGO AND MUCH OF MINNESOTA LAKES COUNTRY. THERE REMAINS SOME UNCERTAINTY IN HOW MUCH SEVERE WEATHER WILL OCCUR. AN UPPER LOW WILL MOVE TO NEAR JAMESTOWN BY LATE TODAY WITH A SURFACE LOW LOCATED NEAR DEVILS LAKE. SOME CLEARING WILL WORK ITS WAY INTO EASTERN NORTH DAKOTA TODAY JUST EAST OF THIS LOW. IN AREAS THAT GET SOME SUN...TEMPERATURES WILL RISE INTO THE 70S THIS AFTERNOON. IF THIS DOES OCCUR...INSTABILITY VALUES WILL BE GREAT ENOUGH SO THAT SCATTERED SEVERE THUNDERSTORMS SHOULD BE ABLE TO FORM JUST EAST OF THE UPPER LOW CENTER OVER SOUTHEAST AND EAST CENTRAL NORTH DAKOTA IN THE AFTERNOON AND SPREAD INTO MINNESOTA. HAIL IS THE MAIN THREAT THOUGH AN ISOLATED TORNADO WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. RIDDLE
In the hours before
Special weather statement, May 18, 1:48 PM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 148 PM CDT WED MAY 18 2005 MNZ003-024-027>032-040-NDZ039-049-052>053-190200- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN- EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN- CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 286 UNTIL 900 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BECKER CLAY IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES CASS RANSOM RICHLAND SARGENT INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND WAHPETON. GV
Special weather statement, May 18, 1:48 PM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 148 PM CDT WED MAY 18 2005 CORRECTED FOR EXPIRATION TIME OF WATCH MNZ003-024-027>032-040-NDZ039-049-052>053-190000- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN- EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN- CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 286 UNTIL 700 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BECKER CLAY IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES CASS RANSOM RICHLAND SARGENT INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND WAHPETON. GV
Local storm report, May 18, 6:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 8 W HUNTER 47.19N 97.39W
05/18/2005 0.88 INCH CASS ND PUBLIC
&&
DKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 23 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.